Alert archive / Wisconsin / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

July 22, 2013Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 22, 2013, 6:44 PM CDT for Chippewa County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2013, 6:44 PM CDT (23:44 UTC)
Expired
Jul 22, 2013, 7:30 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WWUS83 KMPX 222344
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT MON JUL 22 2013

WIZ027-230030-
CHIPPEWA-
644 PM CDT MON JUL 22 2013

AT 641 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES WEST OF THORP. THIS STORM WAS MOVING SOUTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BOYD.
  STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4486 9091 4486 9107 4492 9118 4507 9105
      4502 9091 4489 9092 4489 9091
TIME...MOT...LOC 2344Z 302DEG 15KT 4495 9100

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 3:32 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 3:32 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT MON JUL 22 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 311 PM CDT MON JUL 22 2013

AMPLE INSTABILITY AND WIND SHEAR VALUES LATE THIS AFTN ACROSS
PORTIONS OF WC WI WILL LEAD TO AN ISOLD SVR STORM. OTHERWISE...MUCH
DRIER AIR WILL SURGE SOUTHEAST ACROSS THE UPPER MIDWEST WITH DEW
POINTS ALREADY LOWERING INTO THE 50S IN WC/CENTRAL MN AS OF 3 PM.
THIS AIR MASS WILL HOLD OVER THE AREA THRU TUESDAY AFTN WITH TEMPS
5 TO 10 DEGREES BELOW NORMAL FOR LATE JULY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 311 PM CDT MON JUL 22 2013

WEST/NORTHWEST FLOW DEVELOPING ALOFT WILL PLAY HAVOC ON THE SPD
OF SHRTWV/S ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST WED/THU.
ALTHOUGH MODELS HAVE LEAN WEAKER ON A MCS TYPE PRECIPITATION EVENT
LATE TUESDAY NIGHT/WED...THERE REMAINS ENOUGH CONSISTENCY TO
INCREASE TO HIGH END CHC POPS...ESPECIALLY ACROSS WC MN WHERE
BETTER WAA AND MOISTURE ADVECTION EXISTS TUE NIGHT/WED MORNING.
TYPICALLY...THESE TYPE OF SYSTEM BEGIN TO DECAY BY LATE MORNING AS
THE CAPS STRENGTHENS. HOWEVER...ANY LEFTOVER BOUNDARIES WITH THIS
MCS WILL LEAD TO MORE AFTN/EVENING DEVELOPMENT.

BY LATE THU/EARLY FRIDAY A STRONGER FRONTAL BOUNDARY WILL MOVE
ACROSS THE UPPER MIDWEST. TIMING AND OVERALL MOISTURE AVAILABILITY
REMAINS IN QUESTION. HOWEVER...THE ENERGY ASSOCIATED WITH THIS
SYSTEM LOOKS IMPRESSIVE ENOUGH TO WARRANT CONTINUED CHC POPS. ONCE
THIS SYSTEM MOVES OFF TO THE E/SE...A VERY COOL TEMPERATURE REGIME
WILL DEVELOP. HIGHS SAT/SUN WILL LIKELY BE 10 DEGREES BELOW NORMAL
WITH DEW POINTS LIKELY IN THE UPPER 40S TO LOWER 50S. USING THE
STANDARDIZED ANOMALIES ON 50H/85H TEMPS/HEIGHTS REMAIN 1 TO 2
UNITS BLW AVERAGE FOR LATE JULY. NOT UNTIL EARLY NEXT WEEK DOES
ANY SIGNS OF 80S RETURN TO THE UPPER MIDWEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1245 PM CDT MON JUL 22 2013

THE COLD FRONT NOW EXTENDS FROM ROUGHLY SIOUX FALLS...TO THE
WESTERN TWIN CITIES METRO...TO JUST SOUTHEAST OF DULUTH. SO
FAR...THE FRONT IS JUST MANAGING TOWERING CUMULUS CLOUDS WITH
CLOUDS BASES NEAR 3000 FT IN MOST LOCATIONS. A BRIEF PERIOD /1-3
HOURS/ OF MVFR CEILINGS IS POSSIBLE WITH THE COLD FRONT. WE ARE
ALSO SEEING SOME SHOWERS DEVELOP IN NORTHWEST WI...BUT MINNESOTA
AND WESTERN CENTRAL WI REMAIN STORM FREE AT THIS POINT. KEAU HAS
THE BEST CHANCE FOR THUNDER. WE NOW THINK STORMS WILL MISS ALL THE
OTHER TAF SITES BESIDES KEAU.

KMSP...

THE COLD FRONT /WITH A WIND SHIFT TO THE W-NW/ PASSED BY THE OFFICE
HERE IN CHANHASSEN AT ABOUT 1245 PM...SO IT WILL BE AT THE AIRPORT
WITHIN 30 MINUTES OR SO. GIVEN THAT THE STORM ACTIVITY HAS BEEN
SUPPRESSED UP UNTIL NOW...WE THINK THERE IS NOT ENOUGH TIME TO
DEVELOP STORMS BEFORE THE COLD FRONT PASSES THROUGH. STORM CHANCES
LOOK BETTER 50-75 MILES EAST OF THE AIRPORT. COULD HAVE LINGERING
STRATO CU WITH A SCT-BKN 2500-3500 FT DECK LATE THIS AFTERNOON OR
EARLY EVENING...BUT THE MORE WIDESPREAD CLOUDS SHOULD REMAIN IN
NORTHERN/WESTERN MN. NO AVIATION WEATHER CONCERNS TOMORROW.

/OUTLOOK FOR KMSP/

TUE/TUE NIGHT...VFR. WINDS N 5 TO 10 KT.
WED...VFR. CHANCE OF SHRA/TSRA LATE NIGHT. WINDS S 5 KT.
THU...CHC SHRA/TSRA. VFR OUTSIDE OF SHRA/TSRA. WINDS WSW 5 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...CLF
Hazardous weather outlook, Jul 22, 3:47 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON JUL 22 2013

MNZ078-WIZ015-016-024>028-232100-
GOODHUE-BARRON-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
347 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS
EVENING...PRIMARILY ACROSS WESTERN WISCONSIN. QUARTER SIZE HAIL
AND WINDS UP TO 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
SEVERE WEATHER IS NOT EXPECTED TO BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST FROM WEDNESDAY THROUGH
SATURDAY. THE PROBABILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS
AFTERNOON.

MNZ041>045-047>070-073>077-082>085-091>093-WIZ014-023-232100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-ST. CROIX-
347 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC THUNDERSTORM CHANCES WILL EXIST FROM WEDNESDAY THROUGH
SATURDAY. THE PROBABILITY OF SEVERE WEATHER WITH THESE
THUNDERSTORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Local storm report, Jul 22, 4:57 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 N AUGUSTA             44.69N 91.12W
07/22/2013  M0.50 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Jul 22, 4:58 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 N AUGUSTA             44.69N 91.12W
07/22/2013  M0.50 INCH       EAU CLAIRE         WI   TRAINED SPOTTER

&&

LRS
Local storm report, Jul 22, 5:13 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
513 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     6 SSE AUGUSTA           44.60N 91.07W
07/22/2013                   JACKSON            WI   911 CALL CENTER

&&

BORGHOFF
Local storm report, Jul 22, 5:14 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
514 PM CDT MON JUL 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FUNNEL CLOUD     5 SSE AUGUSTA           44.61N 91.08W
07/22/2013                   EAU CLAIRE         WI   911 CALL CENTER

&&

BORGHOFF
Special weather statement, Jul 22, 6:01 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT MON JUL 22 2013

WIZ027-222330-
CHIPPEWA-
601 PM CDT MON JUL 22 2013

AT 559 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTHEAST OF CHIPPEWA FALLS...OR 15 MILES EAST
OF BLOOMER. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JIM FALLS.
  STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4500 9133 4515 9132 4515 9092 4509 9091
      4495 9091 4495 9092
TIME...MOT...LOC 2301Z 281DEG 25KT 4506 9118

CLF
Special weather statement, Jul 22, 6:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT MON JUL 22 2013

WIZ027-230030-
CHIPPEWA-
644 PM CDT MON JUL 22 2013

AT 641 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES WEST OF THORP. THIS STORM WAS MOVING SOUTHEAST
AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BOYD.
  STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4486 9091 4486 9107 4492 9118 4507 9105
      4502 9091 4489 9092 4489 9091
TIME...MOT...LOC 2344Z 302DEG 15KT 4495 9100

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:27 PM CDTSpecial Weather StatementMPXEau Claire33 min
Jul 22, 4:39 PM CDTTornado WarningMPXEau Claire21 min
Jul 22, 6:01 PM CDTSpecial Weather StatementMPXChippewa29 min

Nearby

Special Weather Statements in Wisconsin, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.